Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 1997, 9:55 PM CDT for Lincoln Parish, Louisiana. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 1997, 9:55 PM CDT (02:55 UTC)
- Expired
- May 2, 1997, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Lincoln Parish, LA
The radar
The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 10:05 PM CDT | Hail 1.75 | Simsboro, LA | |
| May 2, 10:30 PM CDT | Hail 0.75 | Ruston, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4107 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 030256 RRA SVRSHV LAC061-030345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 955 PM CDT FRI MAY 2 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT FOR THE FOLLOWING AREA... IN NORTHWEST LOUISIANA ...LINCOLN PARISH AT 953 PM CDT...DOPPLER RADAR IN SHREVEPORT IN CONTINUED INDICATING A SEVERE THUNDERSTORM 15 MILES WEST OF RUSTON MOVING TO THE EAST AT 35 MPH. THIS STORM PRODUCED GOLFBALL SIZED HAIL IN ATHENS AT 942 PM. HAIL TO THE SIZE OF GOLFBALLS IS LIKELY AS IT MOVES ACROSS LINCOLN PARISH. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECTv YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AND DAMAGING WIND. 5/18 &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:00 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 2, 8:00 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 800 PM CDT FRI MAY 2 1997 UNSTABLE AIR HAS MOVED OVER THE EASTERN PART OF THE FOUR STATE AREA THIS EVENING. THUNDERSTORMS HAVE DECREASED IN INTENSITY AND HAVE BECOME MORE SCATTERED IN NATURE. THUS IT LOOKS AS IF THE FLASH FLOOD WATCH FOR NORTHERN LOUISIANA CAN BE CANCELLED. THE COLD FRONT HAS MOVED TO A LINE FROM LIT TO GGG TO AUS AND CONTINUES A SLOW SOUTHEAST TREK. WILL LOWER POPS AT SHV TO 30 PERCENT TIL MIDNIGHT AND ZIP AFTER MIDNIGHT. FOR MLU... 40 PERCENT FOR THE REMAINDER OF TONIGHT SHOULD WORK OK. CLEARING EXPECTED AFTER THE FRONTAL PASSAGE FOR SATURDAY AND SUNDAY. 3
In the hours before
Local storm report, May 2, 6:37 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
635 PM CDT FRI MAY 2 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0330 PM MINDEN LA FLOODING
05/02/97 WEBSTER HIGHWAYS 7 AND 163 AND 164
FLOODED SOUTH OF MINDEN
0405 PM STERLINGTON LA NON QUALIFIED EVENT
05/02/97 UNION FUNNEL CLOUD JUST WEST OF
STERLINGTON
0415 PM HOMER LA 60 MPH TSTM GUST
05/02/97 CLAIBORNE TREES DOWN AT LAKE
CLAIBORNE
0500 PM DUBBERLY LA NON QUALIFIED EVENT
05/02/97 WEBSTER 5.00 INCHES OF RAIN AT
DUBBERLY THROUGH 500 PM
P CDTLocal storm report, May 2, 6:41 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
641 PM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0525 PM 2 S LUFKIN TX .75 INCH HAIL
05/02/97 ANGELINA
0529 PM LUFKIN TX .88 INCH HAIL
05/02/97 ANGELINA
0533 PM LUFKIN TX 1 INCH HAIL
05/02/97 ANGELINA
0555 PM PLEASANT HILL LA .5 INCH HAIL
05/02/97 SABINELocal storm report, May 2, 6:43 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
641 PM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0525 PM 2 S LUFKIN TX .75 INCH HAIL
05/02/97 ANGELINA
0529 PM LUFKIN TX .88 INCH HAIL
05/02/97 ANGELINA
0533 PM LUFKIN TX 1 INCH HAIL
05/02/97 ANGELINA
0555 PM PL\EASANT HILL LA .5 INCH HAIL
05/02/97 SABINELocal storm report, May 2, 6:47 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
647 PM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
0615 PM POWHATAN LA 1 INCH HAIL
05/02/97 NATCHITOCHES
0619 PM EL DORADO AR .88 INCH HAIL
05/02/97 UNIONLocal storm report, May 2, 6:48 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
647 PM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH LOCATION....
p
0615 PM POWHATAN LA 1 INCH HAIL
05/02/97 NATCHITOCHES
0619 PM EL DORADO AR .88 INCH HAIL
05/02/97 UNIONLocal storm report, May 2, 9:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
931 PM CDT FRI MAY 02 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM MINDEN LA .75 INCH HAIL
05/02/97 WEBSTER
0919 PM MINDEN LA 1 INCH HAIL
05/02/97 WEBSTER
0925 PM STANLEY LA 1 INCH HAIL
05/02/97 DE SOTO
18The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:12 PM CDT | Severe Thunderstorm Warning | SHV | Winn | 33 min |
| May 2, 8:55 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Webster | 50 min |
| May 2, 8:59 PM CDT | Severe Thunderstorm Warning | SHV | De Soto | 61 min |
| May 2, 9:24 PM CDT | Severe Thunderstorm Warning | SHV | Bienville, Claiborne | 51 min |
| May 2, 10:47 PM CDT | Severe Thunderstorm Warning | SHV | Ouachita | 43 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.